Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Salt Lake City, UT

July 25, 2005Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2005, 3:39 PM MDT for Iron County, Utah. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 3:39 PM MDT (21:39 UTC)
Expired
Jul 25, 2005, 4:45 PM MDT
In force
66 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 252140
FFWSLC
UTC021-252245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL IRON COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 337 PM MDT...FLASH FLOODING WAS INDICATED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

FLASH FLOODING IS OCCURRING ALONG BLUE MOUNTAIN ROAD AND FISHER WASH 
ROAD NORTH OF LUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3803 11348 3803 11329 3814 11329 3814 11348

$$

CVG
1 follow-up statement
000 
WGUS75 KSLC 252212
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT MON JUL 25 2005

UTC021-252245-
IRON UT-
411 PM MDT MON JUL 25 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM MDT FOR NORTH CENTRAL
IRON COUNTY...

AT 410 PM MDT...THE THUNDERSTORM WHICH PRODUCED FLASH FLOODING HAS 
MOVED EAST OF THE AREA...BUT VERY HEAVY RAIN OCCURRED NORTH OF LUND 
NEAR THE BEAVER COUNTY LINE. FLASH FLOODING WILL CONTINUE ON BLUE 
MOUNTAIN ROAD AND FISHER CANYON ROAD AS RUNOFF PROCEEDS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3803 11348 3803 11329 3814 11329 3814 11348

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:30 AM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 9:30 AM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT MON JUL 25 2005

.SYNOPSIS...A DRYING TREND IS UNDERWAY ACROSS THE STATE TODAY...WITH
COOLER AIR MOVING IN TONIGHT AND LASTING THROUGH TUESDAY. HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR THE LATTER PART OF THE
WEEK.

&&

.DISCUSSION...HEAVIEST SHOWERS/THUNDERSTORMS OVER SOUTHEASTERN UTAH
THIS MORNING DEPARTING. GOT A 0.85 INCH REPORT FROM HITE MARINA ON
LAKE POWELL THIS MORNING...AND MANY SIMILAR REPORTS FARTHER
EAST...PROMPTING FLASH FLOOD WATCH FROM GJT. WILL KEEP CLOSE EYE ON
INCOMING REPORTS THIS MORNING...BUT MOST OF THE ACTIVITY IS/WILL BE
OCCURRING FAR ENOUGH EAST TO LEAVE OUT SLC ZONES. RAINFALL REPORTS
WEST OF LAKE POWELL ARE IN THE 0.10 TO 0.25 RANGE.

DISTINCT LEADING EDGE OF DRY AIR ALOFT EXTENDS FROM UTAHS DIXIE
NORTHEASTWARD INTO SOUTHWEST WYOMING. LOWER LEVELS NOT QUITE AS
CLEAR CUT. BANDS OF MOISTURE...EACH ONE A BIT WEAKER...MOVING ACROSS
UTAH AT TIME. ATMOSPHERE BECOMING DRIER WITH EACH BAND THE FINAL
BAND...AND SURFACE COLD FRONT CURRENTLY THROUGH KENV...28F
DEWPOINT...BUT NOT YET THROUGH KELY...53F DEWPOINT. FRONT WILL
CONTINUE EASTWARD AND SCOUR OUT REMAINING MOISTURE. DO EXPECT
AFTERNOON CONVECTION TO BE MOST PREVALENT ACROSS SOUTHEAST UTAH
TODAY WITH COLD FRONT PASSAGE HELPING TO MAXIMIZE LIFT DURING MAX
HEATING. AGAIN...WILL HOLD OFF ON FLASH FLOOD STATEMENTS FOR NOW
WITH MOST OF THE ACTIVITY TOO FAR EAST.

REALLY NICE WEATHER ON TAP FOR TUESDAY/WEDNESDAY...HIGHS IN THE
80S/LOW 90S ACROSS NORTHERN UTAH...INCREASING TO NEAR 100 IN DIXIE.
700MB TEMPS GENERALLY IN THE SINGLE DIGITS FOR NORTHERN
UTAH...ENJOY ISOLATED CONVECTION STILL POSSIBLE SOUTHEAST UTAH WITH
LINGERING MOISTURE.

HIGH REBUILDS FROM THE WEST STARTING THURSDAY...WITH ANOTHER GRADUAL
INCREASE IN MOISTURE INTO THE WEEKEND. NOT NEARLY AS WARM AS LAST
WEEK...BUT GUIDANCE IN AGREEMENT WITH THE WARMUP.

&&

.FIRE WEATHER...DRIER/COOLER AIR WILL SPREAD OVER NORTHERN UTAH
TODAY WITH LITTLE IF ANY CONVECTION. SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED OVER THE EASTERN HALF OF THE STATE...BUT
WITH ABUNDANT MOISTURE IN PLACE...EXPECT PRIMARILY WET
THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS.

&&

.AVIATION...TIMING OF ONSET OF NORTHWESTERLIES AT SLC A BIT TRICKY
AS WEAK FRONTAL BOUNDARY LURKING OUT OVER DUGWAY. FRONTS TEND TO
HANG UP ALONG THE OQUIRRHS...SO THE WIND SHIFT THIS MORNING MAY BE A
BIT DELAYED. STILL EXPECT IT NEAR IN THE 17-18Z TIMEFRAME. A BIT
GUSTY OUT OF THE NORTHWEST THIS AFTERNOON WITH LAKE BREEZE
ENHANCEMENT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SMITH
Hazardous weather outlook, Jul 25, 1:47 PM MDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 PM MDT MON JUL 25 2005

UTZ013-018-020-021-260600-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
147 PM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING SOUTHEASTERN UTAH. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME
OF THESE SHOWERS AND THUNDERSTORMS. A FLASH FLOOD WATCH IN IN EFFECT
FOR MUCH OF SOUTHEASTERN UTAH THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RIDGE OF HIGH PRESSURE WILL REDEVELOP MIDWEEK AND MOVE EAST OF THE
AREA FOR THE WEEKEND. MONSOONAL MOISTURE WILL AGAIN MOVE NORTHWARD
OVER THE STATE BEGINNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN SALT LAKE CITY.

UTZ005-260600-
GREAT SALT LAKE DESERT AND MOUNTAINS-
147 PM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN UTAH.

.DAY ONE...TODAY

STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES COMBINED
WITH DRY GRASS AND BRUSH WILL CREATE POTENTIALLY DANGEROUS FIRE
WEATHER CONDITIONS THROUGH THIS EVENING. A RED FLAG WARNING IS IN
EFFECT THROUGH 900 PM MDT FOR MUCH OF NORTHWESTERN UTAH.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RIDGE OF HIGH PRESSURE WILL REDEVELOP MIDWEEK AND MOVE EAST OF THE
AREA FOR THE WEEKEND. MONSOONAL MOISTURE WILL AGAIN MOVE NORTHWARD
OVER THE STATE BEGINNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 25, 1:51 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             ALTAMONT                40.36N 110.29W
07/25/2005  1.00 INCH        DUCHESNE           UT   TRAINED SPOTTER

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:25 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Jul 25, 2:48 PM MDTFlash Flood WarningSLCEmery57 min
Jul 25, 3:45 PM MDTFlash Flood WarningSLCEmery60 min
Jul 25, 4:45 PM MDTFlash Flood WarningSLCIron60 min
Jul 25, 5:07 PM MDTSevere Thunderstorm WarningSLCEmery27 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.